Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2020, 5:20 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 5:20 PM MST (00:20 UTC)
- Expired
- Aug 2, 2020, 6:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3083 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WUUS55 KTWC 030020
SVRTWC
AZC003-030100-
/O.NEW.KTWC.SV.W.0031.200803T0020Z-200803T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
520 PM MST Sun Aug 2 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 600 PM MST.
* At 519 PM MST, a severe thunderstorm was located near Fort
Huachuca, or near Sierra Vista, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and
Coronado National Memorial.
This includes the following highways...
Route 90 between mile markers 317 and 322.
Route 92 between mile markers 322 and 334.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3158 11040 3158 11024 3133 11020 3133 11044
TIME...MOT...LOC 0019Z 001DEG 16KT 3149 11031
HAIL...1.00IN
WIND...60MPH
$$
TGD2 follow-up statements
652
WWUS55 KTWC 030044
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
544 PM MST Sun Aug 2 2020
AZC003-030100-
/O.CON.KTWC.SV.W.0031.000000T0000Z-200803T0100Z/
Cochise-
544 PM MST Sun Aug 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...
At 543 PM MST, a severe thunderstorm was located 8 miles east of
Parker Canyon Lake, or 10 miles southwest of Sierra Vista, moving
south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and
Coronado National Memorial.
This includes the following highways...
Route 90 between mile markers 317 and 322.
Route 92 between mile markers 322 and 334.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3158 11040 3158 11024 3133 11020 3133 11044
TIME...MOT...LOC 0043Z 001DEG 16KT 3138 11031
HAIL...1.00IN
WIND...60MPH
$$
TGD056
WWUS55 KTWC 030059
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
559 PM MST Sun Aug 2 2020
AZC003-030108-
/O.EXP.KTWC.SV.W.0031.000000T0000Z-200803T0100Z/
Cochise-
559 PM MST Sun Aug 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 600 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 3158 11040 3158 11024 3133 11020 3133 11044
TIME...MOT...LOC 0058Z 001DEG 16KT 3132 11031
$$
TGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:09 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 2:09 PM MST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 209 PM MST Sun Aug 2 2020 .SYNOPSIS...The strong ridge of high pressure responsible for our hotter than average temperatures will gradually weaken in the coming days, although the hotter than normal temperatures will continue through next week. Isolated to scattered thunderstorms will develop each afternoon as well, though Monday and Tuesday look to be a little less active compared to the rest of the week. && .DISCUSSION...Thunderstorms erupted over the White Mountains on schedule although it is running just about an hour or so behind elsewhere. The slower heating thanks to the thick smoke layer overhead slowed things up. Starting to see convection starting to bubble over a few of the east sky island areas at this time and would expect this to continue over the next hour or two. Then we should see isolated to scattered convection about the area mainly east, south and potentially southwest of Tucson although likely not as vigorous as it could have been without the dense smoke layer. Any convection that develops should shut down by midnight. The upper high will center itself over the area Monday as it slowly oozes eastward which will help to suppress the convection, generally confining it to the international border area and up over the White mountains. Temperatures will be quite warm and flirting with heat warning thresholds but opted to not go that route at this time. If the Apple Fire in California has another active burn period later today, smoke could impact our temperatures again tomorrow afternoon. For Tuesday into Wednesday, the center of the high will continue to move east with an upper trough moving onto the west coast. This will induce just enough of a southerly flow that we should be able to spread thunderstorms just a bit further north Tuesday and even more so Wednesday. This will result in a trimming of the afternoon temperatures by a few degrees. By Thursday and/or Friday depending on timing, the upper trough strengthens along the west coast increasing the southwest flow aloft over the area which will eventually force the moisture over the area off to the east if this comes to pass. However during the transition of having lingering moisture and stronger mid-level flow could make for more organized convection We will see how that plays out with time. The drier southwest flow looks to linger through next weekend at this time which would translate into drier and warmer conditions once again with any convection confined fairly close to the southern and/or eastern border areas. && .AVIATION...Valid through 04/00Z. FEW-SCT clouds (locally BKN) at 10k-15k ft MSL much of the period. Isolated to scattered -TSRA/-SHRA into this evening. Wind gusts to near 45 kts may occur at times with the stronger -TSRA. Otherwise, NWLY SFC wind at 8-14 kts with gusts around 20 kts into this evening. The strongest speeds will occur in the Upper Gila River Valley near KSAD. Winds decrease overnight to less than 10 kts. Isolated -TSRA/-SHRA return Monday afternoon south and east of KTUS with sfc wind WLY/NWLY mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot temperatures continue this week. Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through Tuesday. Coverage of thunderstorms extends further westward by midweek to include much of the area. By the weekend, thunderstorms will once again be limited to areas east to south of Tucson. Except for some slightly elevated 20-foot northwest winds in the upper Gila River valley through Monday, 20-foot winds winds will generally follow typical diurnal trends at less than 15 mph apart. However, thunderstorms may produce wind gusts in excess of 40 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Carpenter Fire Weather....Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 2:09 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Sun Aug 2 2020
AZZ510-022145-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
209 PM MST Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES UNTIL 245 PM MST...
At 208 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Hannagan Meadow, or 38 miles south of Springerville,
moving southwest at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly remote areas of north central
Graham and northwestern Greenlee Counties.
LAT...LON 3360 10937 3340 10951 3351 10974 3352 10973
3354 10968 3358 10967 3359 10962 3361 10960
3362 10957 3362 10953 3367 10948
TIME...MOT...LOC 2108Z 059DEG 14KT 3361 10949
AHSpecial weather statement, Aug 2, 4:45 PM MST, 35 minutes before
Special Weather Statement National Weather Service Tucson AZ 445 PM MST Sun Aug 2 2020 AZZ509-030015- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 445 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515 PM MST... At 445 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Thatcher, or 11 miles northwest of Safford, moving southeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Safford Regional Airport, Pima, Central and Fort Thomas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3276 10973 3296 11009 3309 10996 3287 10957 TIME...MOT...LOC 2345Z 297DEG 5KT 3291 10988
Special weather statement, Aug 2, 5:15 PM MST, 5 minutes before
Special Weather Statement National Weather Service Tucson AZ 515 PM MST Sun Aug 2 2020 AZZ507-513-030045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 515 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 545 PM MST... At 515 PM MST, Doppler radar was tracking a strong thunderstorm near Fort Huachuca, or near Sierra Vista, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and Coronado National Memorial. LAT...LON 3160 11040 3160 11024 3135 11022 3136 11042 TIME...MOT...LOC 0015Z 001DEG 17KT 3150 11032 TGD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 2, 6:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 2, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 2, 7:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 2, 7:37 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Aug 2, 8:07 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 68 min |
| Aug 2, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 3, 1:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 3, 1:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 3, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 3, 2:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 3, 2:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 3, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 3, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 3, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.